Saturday morning Jonatham woke up to a very severe rash again. This time worse that before. His symptoms, including fever and nausea continued to worsen despite medicine, so by noon the doctors told me to take him to the ER to be evaluated there. As we were leaving the house to go to the ER, Jonathan felt very ill and began to vomit. The day before he almost passed out during one of his tests, so I decided to call the ambulance rather than risking him fainting in the car. At the ER, they repeated all the tests done the day before and in the evening we were transfer to the hospital for admission. Later last night the doctor came and explained that Jonathan’s white blood cell count was getting back up, but now his liver was showing abnormal numbers. They ordered an ultrasound. The doctor decided to put Jonathan back on Vancomycin, the medication that had caused the first reaction. We expressed concern, but he felt it was important to keep him covered for the osteomyelitis. He even gave two antihistamines along with the drug to reduce the possibility of a reaction. It didn’t work. Only a few minutes after the infusion began, Jonathan’s started itching and burning all over his body. His rash flared to bright red and got very hot, even to the touch. Not only was he extremely uncomfortable but he began to swell, so they stopped Vancomycin. A very unrestful night with high fever and much discomfort followed.
This morning the rash had completely covered his body. Literally from head to toe. They keep administering antihistamines, but nothing has helped much.
In the midst of all of that, they took Jonathan to have an ultrasound of his liver that actually revealed that his liver was ok, but showed a small cyst in his pancreas. Really? More bumps?
An Infectious Diseases doctor and a hospitalist came before noon and shed some light on the past 30 hours. They think the rash is definitely an intolerance to antibiotics. The most difficult part of this is that there are four main antibiotics usually prescribed for the specific type of infection Jonathan has. He is now allergic to all of them. The better part of it is that there are some other options. Not your first option, but still good and hopefully effective. They decided to start the new antibiotic and so far there is no apparent reaction. They also explained that the small cyst in pancreas is most likely unrelated to this situation and most likely not concerning, but they went ahead and did a CT scan to make sure. We haven’t heard results yet.
Tonight, the rash is still very bothersome. As we pray that it will subside, we are reminded of Job’s words in the midst of his troubles, “I know that my Redeemer lives”.
He lives and He is with us.